Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Lincoln, IL

May 13, 2016Logan County, Macon County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 13, 2016, 7:41 PM CDT for Logan County, Macon County, Sangamon County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 7:41 PM CDT (00:41 UTC)
Expired
May 13, 2016, 8:15 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, IL, Macon County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS53 KILX 140041
SVRILX
ILC107-115-167-140115-
/O.NEW.KILX.SV.W.0054.160514T0041Z-160514T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...
  MACON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 815 PM CDT

* AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CORNLAND...OR
  13 MILES SOUTH OF LINCOLN...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED A 65 MPH WIND GUST JUST NORTH
  OF WILLIAMSVILLE IN NORTHERN SANGAMON COUNTY AT 732 PM CDT. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DECATUR...MOUNT ZION...FORSYTH...MOUNT PULASKI...CERRO GORDO...
  HARRISTOWN...LONG CREEK...WARRENSBURG...ARGENTA...ILLIOPOLIS...OREANA...
  NIANTIC...ELKHART...LATHAM...CORNLAND...OAKLEY...DAWSON...BUFFALO AND
  DECATUR AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 116 AND 117.
 INTERSTATE 72 BETWEEN MILE MARKERS 118 AND 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3976 8876 3986 8950 4005 8948 4002 8874
      3988 8874
TIME...MOT...LOC 0040Z 277DEG 49KT 3996 8939 

HAIL...<.75IN
WIND...60MPH
 
$$

SMITH
2 follow-up statements
124 
WWUS53 KILX 140106
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
806 PM CDT FRI MAY 13 2016

ILC107-167-140115-
/O.CAN.KILX.SV.W.0054.000000T0000Z-160514T0115Z/
LOGAN-SANGAMON-
806 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN AND
NORTHEASTERN SANGAMON COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3976 8876 3982 8922 3992 8922 3992 8915
      4003 8914 4002 8874 3987 8874
TIME...MOT...LOC 0105Z 277DEG 49KT 3992 8894 

$$

ILC115-140115-
/O.CON.KILX.SV.W.0054.000000T0000Z-160514T0115Z/
MACON-
806 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR MACON COUNTY...

AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORSYTH...OR
NEAR DECATUR...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DECATUR...MOUNT ZION...FORSYTH...CERRO GORDO...HARRISTOWN...LONG CREEK...
WARRENSBURG...ARGENTA...OREANA...NIANTIC...OAKLEY AND DECATUR AIRPORT.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 125 AND 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3976 8876 3982 8922 3992 8922 3992 8915
      4003 8914 4002 8874 3987 8874
TIME...MOT...LOC 0105Z 277DEG 49KT 3992 8894 

HAIL...<.75IN
WIND...60MPH
 
$$

SMITH
104 
WWUS53 KILX 140115
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT FRI MAY 13 2016

ILC115-140124-
/O.EXP.KILX.SV.W.0054.000000T0000Z-160514T0115Z/
MACON-
815 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR MACON COUNTY WILL EXPIRE AT
815 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER WIND GUSTS
OF AROUND 45 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3976 8876 3982 8922 3992 8922 3992 8915
      4003 8914 4002 8874 3987 8874
TIME...MOT...LOC 0113Z 277DEG 49KT 3992 8894 

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:03 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 13, 6:03 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
603 PM CDT FRI MAY 13 2016

.SHORT TERM...(Tonight)
ISSUED AT 246 PM CDT Fri May 13 2016

Most of the Midwest under west/northwesterly flow aloft from a broad
closed low btwn the Great Lakes and Hudson Bay this afternoon. Weak
surface low dragging a cold front through the region this afternoon
and this evening, with associated showers and thunderstorms
expected through the overnight. Lacking a lot of support aloft,
the thunderstorms will have a significant diurnal element to
gathering strength and sustaining themselves. So far, showers and
thunderstorms to the northwest are rather unimpressive. Airmass
over Central Illinois is more stable, for now. Very little
moisture in the column this morning, but is also countered by
sunny skies and weakly warming temperatures at the surface today.
A slight risk is painted over much of Central Illinois by SPC, and
a Severe Thunderstorm Watch is in effect in the far west in
anticipation of the showers and thunderstorms. With pretty cold
air aloft, hail and wind are the bigger threats. After the sun
sets, the severe threat should diminish quickly, even if the
thunderstorms are expected to continue through the evening until
the cold front clears the region.

.LONG TERM...(Saturday through Friday)
ISSUED AT 246 PM CDT Fri May 13 2016

Lobe of colder air currently dropping into northern Wisconsin with
the shortwave rotating around the upper low in Ontario. Coldest air
should stay closer to the Great Lakes, but 850 mb temperatures
progged down to about -5C by Saturday morning as far south as here.
Have lowered high temperatures a tad for Saturday, mainly mid 50s,
and lows Saturday night still look to be in the mid-upper 30s. Main
question with the frost potential will be with a potential uptick in
clouds late in the night across the northern CWA, associated with a
weak, fast-moving wave. The GFS and Canadian models are quickest
with this feature, while the NAM and ECMWF hold off until a bit
later Sunday morning. With the uncertainty, will leave out any
mention for now and re-evaluate with the next forecast package.

Longer range pattern has been trending toward more dry periods in
the middle to late week time frame, as a cutoff upper low over the
southwest U.S. is slower to phase with the northern stream. The
ECMWF is most aggressive with finally kicking this system eastward
late in the week, while the GFS brings the remnants into the
southern Plains. With the associated frontal boundary being pushed
even further south than recent runs, thunder potential is fairly
low. Have removed most mention of it by Monday night, and went dry
by Wednesday morning. The moisture return later in the week is quite
uncertain due to the large model variations, and so have only
mentioned slight chance PoP's next Friday.

Temperatures will be slowly edging upward each day next week, and
should get back close to normal toward Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri May 13 2016

The band of showers and embedded thunder will continue to march
quickly east and southeast this evening as a cold front sweeps
across the forecast area. Along and just behind the front we can
look for a period of MVFR cigs which should start to clear the TAF
sites starting in PIA around 06z and by 09z over in CMI. Surface
winds ahead of the cold front will remain out of the south to
southwest at 10 to 15 kts with a few higher gusts around the
showers, and then as the cold front sweeps across the area from
01z-07z, look for winds to shift into the west and northwest at 12
to 17 kts with a few gusts up to 30 kts at times an hour or two
after FROPA, before the gusts settle down later tonight. Surface
winds on Saturday will be from the northwest at 12 to 17 kts with
afternoon gusts around 23 kts at times. Forecast soundings also
suggest an increase in cumulus clouds by late morning into the
afternoon hours with cig bases in the 4000-5000 foot level.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Smith
Hazardous weather outlook, May 13, 3:32 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT FRI MAY 13 2016

ILZ027-029-036-037-040-041-047>051-142045-
CASS-FULTON-KNOX-MASON-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-
SCOTT-TAZEWELL-
332 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

ILZ028-030-031-038-042>046-052>057-061>063-066>068-071>073-142045-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MOULTRIE-PIATT-RICHLAND-SHELBY-STARK-VERMILION-WOODFORD-
332 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

HJS

In the hours before

Special weather statement, May 13, 7:20 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CDT FRI MAY 13 2016

ILZ047-049>052-140100-
SCOTT-MORGAN-CASS-SANGAMON-CHRISTIAN-
720 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHERN
SANGAMON...NORTHWESTERN CHRISTIAN...EASTERN MORGAN AND
SOUTHEASTERN CASS COUNTIES UNTIL 800 PM CDT...

AT 719 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JACKSONVILLE...MOVING EAST AT 40 MPH.

WINDS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...JACKSONVILLE...CHATHAM...ALEXANDER...AUBURN...ROCHESTER...
RIVERTON...PAWNEE...KINCAID...NEW BERLIN...WAVERLY...DIVERNON...EDINBURG...
PLEASANT PLAINS...LOAMI...FRANKLIN...MECHANICSBURG...WOODSON...BULPITT AND
JEISYVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 100.
 INTERSTATE 72 BETWEEN MILE MARKERS 59 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3990 9025 3983 8936 3946 8940 3949 8953
      3952 8954 3952 8971 3965 9037
TIME...MOT...LOC 0019Z 284DEG 35KT 3972 9025

SMITH
Local storm report, May 13, 7:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     1 N WILLIAMSVILLE       39.97N 89.56W
05/13/2016  M65 MPH          SANGAMON           IL   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:20 PM CDTSpecial Weather StatementILXMorgan, Sangamon40 min
May 13, 7:49 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon41 min
May 13, 8:20 PM CDTSpecial Weather StatementILXShelby40 min
May 13, 8:30 PM CDTSevere Thunderstorm WarningILXChristian30 min
May 14, 2:44 PM CDTFrost AdvisoryILXChampaign, DeWitt, Knox, McLean, Marshall, Peoria and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.